Steroids for childhood brain tumours
Why does my child need steroids?
When your child is diagnosed with a brain tumour, it’s not just the tumour causing the symptoms. Brain swelling will also be playing a part. Brain tumours cause swelling in brain tissue surrounding the tumour, leading to symptoms like headaches, nausea, vomiting, seizures and increased intracranial pressure. Steroids are given to reduce the inflammation and swelling caused by the brain tumour and therefore relieve symptoms. You must note that steroids do not treat the brain tumour. They are used to manage symptoms.
Your child may be given steroids at some point in their treatment. The most common type of steroid given to children is dexamethasone. Steroids may be given to your child in the following situations:
- After diagnosis
Steroids are given to relieve symptoms like headaches, nausea and vomiting. You may notice that your child’s symptoms are reduced following steroids.
- Before or after surgery or radiotherapy
Treatments may cause swelling and inflammation of surrounding tissue. Steroids will be given to manage these effects.
- For long-term use
Some children may need to remain on steroids for longer than their treatment duration. This is to manage their symptoms. Your child’s consultant will evaluate your child’s symptoms and manage their medication accordingly.
Key facts about steroids
- Steroids are used for symptom relief and not to treat the brain tumour.
- You must follow the instructions given by the doctor on the dosage and how often to take the steroid.
- Please do not stop your child from taking the steroid until you are told to do so by their doctor. When your child is on steroids, their body stops making steroids. Your child’s body needs steroids to manage its normal functions such as fighting infections, so if they stop taking the medication suddenly, this will have an impact on their body. If your child has been on steroids only for a few days, your child’s consultant might stop the steroids suddenly. If your child has been on steroids for longer, the consultant will discuss a plan with you to wean your child off steroids in a safe way.
- Steroids used to treat children with a brain tumour are different from those used by athletes.
- The most common way to take steroids is orally as a tablet or liquid medication. Sometimes they may also be given by an injection.
Side effects of steroids
As with all medication, steroids come with side effects, and they affect people differently. Side effects are also dependent on the dosage of the drug and what type of steroid is being used. Your child may experience the side effects below:
- Sleeping problems
Your child may struggle to sleep at night due to the medication. If this is happening, talk to your child’s consultant, as they may have some techniques or medication to aid better sleeping. Some things that may help with reducing sleeping problems include:
- Talking to your child’s doctor so you can change the time the medication is taken to well before bedtime.
- Getting in touch with brainstrust so we can talk about how you can evaluate your child’s sleeping patterns and instil good sleep hygiene.
- Increased appetite
Children on a high dose of steroids may find themselves hungry more often and eating more. This is quite common in children on steroids. Due to this, a child may gain weight. Weight gain may be distressing for your child. If this is the case, talk to your child’s healthcare team to see how you can best manage this. Managing your child’s meals/snacks so that they are healthy and balanced will allow them to eat nutritious food during their hunger bursts.
Once your child is off steroids, they will typically lose the weight over time. However, it may be a little more challenging for teenagers.
Some children’s weight may not change on steroids, as their treatments, like chemotherapy and radiotherapy, may cause vomiting and loss of appetite.
- Water retention
You may notice swelling in your child’s hands, feet and face. This is due to fluid build-up caused by the steroids. To help reduce water retention and manage it better, it is important to encourage your child to move around and do some mild exercise. If they are unable to move, you could help by raising their arms or legs while they are sitting down. You should also avoid food with a high salt content.
- Stomach problems
Steroids may cause acid reflux, also known as heartburn. If your child is taking steroids, they will usually be given some medication to protect the stomach such as lansoprazole or omeprazole. Ask your child to take the medication with some food and let their doctor know if they have this symptom.
- Bowel problems
Constipation may occur during the course of steroids. Mention this to the doctor, as they can prescribe stool softeners.
- Feeling thirsty more often and increased peeing
If you notice your child is feeling thirstier than usual and peeing a lot, this may suggest changes in blood sugar levels. This is important to mention to your child’s doctor, so that they can monitor and manage blood sugar levels accordingly.
This is quite uncommon. However, long usage of steroids can cause your child to bruise easily. This may be alarming to see. Mention it to your child’s doctor, and they might lower the dosage.
- Muscle aching
Your child may find it difficult to walk or painful to move their legs sometimes. This usually settles down once they are off the medication, though sometimes they may report some muscle cramping when they are no longer on steroids.
- Increased risk of infection
Steroids lower your child’s resistance to infections. Therefore, they are at greater risk of catching infections like measles, mumps and chicken pox. If you are worried that your child may catch one of these infections, if they are at school or have siblings, talk to their doctor. They can offer immunisation against many infectious diseases. It is important for your family to instil good personal hygiene to reduce the chance of infection.
- Behaviour and personality changes
You may notice your child is very irritable, changes mood quite rapidly, is anxious and may have tantrums. This behaviour is normal, although it can be distressing for you as a parent.
As with all side effects, your child may experience a mixture of these and some that are not mentioned above. Keep communication open with your child’s healthcare team, and remember you know your child best. If something doesn’t look or feel right, get in touch with your key healthcare contact. Nothing is insignificant when it comes to your child’s well-being. For children with a brain tumour, the side effects mentioned above can also be a result of the brain tumour itself or other treatments, like surgery, chemotherapy, or radiotherapy.